Are there other mechanisms by which pills cause weight gain?
In one study of pills, a formulation containing desogestrel as the progestin and slightly less estrogen had significantly less weight gain when compared to a pill containing norethindrone (Ortho Novum 7/7/7®) (1).
This may imply that the specific progestin has a role in weight gain, possibly through a lesser degree of insulin resistance.
Or it could be the combination of lower estrogen and the specific progestin but in any case, there was less weight gain. Currently marketed pills with desogestrel as the progestin are Desogen® and Ortho-Cept®.
What can you do if you have weight gain on the pills?
Using the lowest possible estrogen containing birth control pill should minimize weight gain and swelling from water retention.
Current 20 mcgm pills which are the lowest estrogen doses available are:
If you are not taking one of the lowest dose pills, ask your physician or health care provider to switch you to one of the lowest dose pills, especially if you are having any weight gain or fluid retention symptoms.
Any weight gain after starting pills of more than 5% of body weight may be a signal of a woman's tendency toward insulin resistance or abnormal glucose metabolism.
With this amount of weight gain associated with an oral contraceptive, I would suggest the woman be evaluated for possible insulin resistance. If this condition is present, she will have to adopt a low carbohydrate diet.
Simple sugars in any amount and high carbohydrate only snacks or meals will negate all other dieting efforts on a daily basis and frustrate any long term ability at weight control.